What Is Lipodystrophy?
Lipodystrophy refers to the changes in body fat that affect some people with HIV. Lipodystrophy can include:
- Buildup of body fat
- Loss of body fat
What Causes Lipodystrophy?
The exact cause of lipodystrophy is unknown. It may be due to HIV infection or medicines used to treat HIV.
Other risk factors for lipodystrophy include:
- Age: Older people are at higher risk.
- Race: Whites have the highest risk.
- Gender: Men are more likely to have fat loss in the arms and legs. Women are more likely to have buildup of breast and abdominal fat.
- Length and severity of HIV infection: The risk is higher with longer and more severe HIV infection.
Although more research is needed to prove that there is a link between HIV medicines and lipodystrophy, some HIV medicines have been associated with the condition. While some of the changes caused by lipodystrophy can't be reversed, switching HIV medicines may help reduce the effects. Newer HIV medicines are less likely to cause lipodystrophy than HIV medicines developed in the past.
Many people with HIV never develop lipodystrophy.
What Parts of the Body Are Affected by Lipodystrophy?
Fat buildup (also called lipohypertrophy) can occur:
- Around the organs in the belly (also called the abdomen)
- On the back of the neck between the shoulders (called a buffalo hump)
- In the breasts
- Just under the skin. (The fatty bumps are called lipomas.)
Fat loss (also called lipoatrophy) tends to occur:
- In the arms and legs
- In the buttocks
- In the face
A person with HIV can have fat loss or fat buildup or both. Whether the changes are noticeable or not depends on the degree of fat loss or fat buildup. See images of fat buildup around the neck and fat loss on the face and leg.
Is Lipodystrophy a Serious Health Problem?
It can be. Too much fat gain can increase the risk of heart disease and diabetes.
Fat gain in the breasts can be painful, and some types of fat gain may cause problems with breathing or other body functions.
The changes in appearance caused by lipodystrophy can be upsetting and affect a person's self-esteem. Because of lipodystrophy, a person may decide to stop taking HIV medicines. However, the decision to stop taking HIV medicines (or cut down on the dose of a medicine) should be made only with the help of a health care provider. Stopping HIV medicines allows HIV to multiply and damage the immune system, which increases the risk of HIV-related infections and cancer. Stopping HIV medicines also increases the risk of drug resistance.
Can Lipodystrophy Be Cured?
Unfortunately, there isn't a cure for lipodystrophy. More research is needed to understand the cause of lipodystrophy in people with HIV and to find a cure for the condition. However, there are ways to manage lipodystrophy.
In some people, changing HIV medicines may lessen the effects of lipodystrophy. Newer HIV medicines are less likely to cause lipodystrophy than HIV medicines developed in the past.
But, if you are taking HIV medicines, do NOT cut down on, skip, or stop taking your medicines unless your health care provider tells you to.
Liposuction (surgical removal of fat) is sometimes used to reduce a buffalo hump. Fat or a fat-like substance can be used as a filler for fat loss in the face. The filler is injected in the cheeks or around the eyes and mouth.
Medicines may help lessen the effects of lipodystrophy. For example, tesamorelin (brand name: Egrifta) is a medicine used to reduce the buildup of abdominal fat due to lipodystrophy.
A healthy diet and daily exercise may help to build muscle and reduce fat buildup.
This fact sheet is based on information from the following sources:
- From the Department of Health and Human Services: Guidelines for the Use of Antiretroviral Agents in HIV-1-Infected Adults and Adolescents/Adverse Effects of Antiretroviral Agents
- From the Department of Veterans Affairs: Body Shape Changes with HIV
- From the Health Resources and Services Administration: Guide for HIV/AIDS Clinical Care/Abnormalities of Body-Fat Distribution
- From the National Institute of Allergy and Infectious Diseases: A Helpful Guide to HIV and Metabolic Complications/Body Fat Complications
[Note from TheBody.com: This article was created by AIDSinfo, who last updated it on Oct. 10, 2017. We have cross-posted it with their permission.]